Iowa, 2014

Hail in Iowa, April 12, 2014

April 12, 2014 · NWS ARX · 19 events in 5 counties and zones

Several rounds of thunderstorms moved across western Wisconsin on April 12th. These storms developed along a very slow moving cold front and primarily produced large hail, although some occasional high winds also were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of thunderstorms moved across western Wisconsin on April 12th. These storms developed along a very slow moving cold front and primarily produced large hail, although some occasional high winds also were reported. The first round of storms moved in during the mid morning hours with the last of the storms ending during the early evening. The largest hail reported was golf ball sized near Westgate (Fayette County), Elgin (Fayette County) and Rockford (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 1:50 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 12, 1:50 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT APR 12 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 250 PM CDT SAT APR 12 2014

THE MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES AND
PRECIP AMOUNTS THROUGH THE PERIOD...TEMPERATURES.

DATA ANALYSIS AT 18Z HAD A RATHER STRONG WARM FRONT EAST-WEST ACROSS
FAR SOUTHERN WI AND NEAR THE MN/IA BORDER. TEMPS IN THE THE 40S/50S
NORTH OF THE BOUNDARY AND UPPER 60S/70S...DEW POINTS IN THE 50S
SOUTH OF THE BOUNDARY. FRONT IS THE FOCUS FOR RATHER STRONG LIFTING
OF THE MOIST/UNSTABLE INFLOW AIRMASS ACROSS IA...RESULTING IN STRONG
TO SEVERE TSRA NEAR THE I-90 CORRIDOR ACROSS THE FCST AREA MUCH OF
THE MORNING. SOME WEAKENING OF THE 925-850MB FLOW OVER THE BOUNDARY
AND WEAK MID LEVEL SHORTWAVES MOVING EAST/NORTHEAST OF THE AREA HAS
ALLOWED SHRA/TSRA ACROSS THE AREA TO WEAKEN/DECREASE AT MID-DAY.

NO PROBLEMS NOTED WITH 12.12Z MODEL INITIALIZATIONS. SOLUTIONS OFFER
A TIGHT CONSENSUS AS HGTS FALL OVER THE NORTHERN PLAINS/ROCKIES
TONIGHT/SUN...THEN THE TROUGHING MOVES INTO THE PLAINS SUN NIGHT.
TREND FAVORS STRONGER OF EARLIER RUNS WITH THE SHORTWAVE ENERGY
DROPPING THRU THE NORTHERN ROCKIES INTO THE GREAT BASIN/4 CORNERS
AREA TONIGHT/SUN AND AS IT PIVOTS INTO THE CENTRAL/SOUTHERN PLAINS
SUN NIGHT. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED...

IN THE SHORT TERM...SFC TROUGH/FRONT WILL SINK SOUTH ACROSS THE
SOUTH PART OF THE FCST AREA LATER THIS AFTERNOON/EVENING AND REMAIN
THE FOCUS FOR SHRA/TSRA. SOUTHWEST SFC-850MB WARM ADVECTION FLOW
WILL CONTINUE TO ADVECT A MOIST/UNSTABLE AIRMASS NORTHEAST INTO AND
OVER THIS BOUNDARY. THIS LOWER LEVEL FORCING AIDED BY ANOTHER
WEAK SHORTWAVE LIFTING EAST/NORTHEAST ACROSS IA INTO SOUTHERN WI
THRU THIS EVENING. ANOTHER ROUND OF STRONG TO SEVERE STORMS
POSSIBLE ACROSS THE SOUTHEAST 1/3 TO HALF OF THE FCST AREA INTO
THE EVENING HOURS. SEE SWODY1 FOR DETAILS. CONTINUED THE 70-100
PERCENT SHRA/TSRA CHANCES OVER THE SOUTHEAST 1/3 OF THE FCST AREA
THIS EVENING WITH AVERAGE PRECIP AMOUNTS IN THE 1/2 TO 3/4 INCH
RANGE...HIGHER IN ANY TSRA. THE WEAK SHORTWAVE AND THE LOWER LEVEL
WARM ADVECTION MOVES EAST OF THE AREA OVERNIGHT WITH THE SFC-850MB
TROUGH/FRONT MOVING SOUTH OF THE AREA. CONTINUED THE DOWNWARD
TREND OF SHRA/TSRA CHANCES LATER TONIGHT/EARLY SUN MORNING WITH
THE AREA BETWEEN ROUND OF FORCING/ LIFT.

ANOTHER SHORTWAVE PROGGED TO LIFT NORTHEAST ACROSS IA/SOUTHERN WI
SUN/SUN EVENING...AHEAD OF THE STRONG TROUGHING DIGGING INTO THE
CENTRAL/NORTHERN PLAINS. THE SFC-850MB TROUGH/FRONT CONTINUES TO
SLOWLY SAG SOUTH OF THE AREA SUN/SUN NIGHT. IT REMAINS THE FOCUS
FOR THE BACKING 850-500MB FLOW AHEAD OF THE PLAINS TROUGHING TO
LIFT A RATHER MOIST 850-500MB AIRMASS NORTH-NORTHEAST AND OVER THE
THE AREA. STRONGEST/DEEPEST OF THE LIFT/MOISTURE REMAINS PROGGED
OVER THE SOUTHEAST HALF OF THE FCST AREA SUN AFTERNOON AND NOW
MORE INTO SUN EVENING. GIVEN STRENGTH/DEPTH OF THE FORCING/LIFT
AND SOME CAPE JUST SOUTH OF THE FCST AREA...CONTINUED A TSRA
CHANCE ACROSS THE SOUTHEAST END OF THE FCST AREA SUN. RAISED
SHRA/TSRA CHANCES INTO THE 80-100 PERCENT RANGE ACROSS THE
SOUTHEAST HALF OF THE FCST AREA SUN AFTERNOON INTO SUN EVENING.
WITH THE SLOWING TREND OF THE MODEL CONSENSUS...SLOWED THE EXIT OF
THE -RA/-SN CHANCES LATER SUN NIGHT. WITH 0.75 TO 1 INCH OF PW IN
THE INFLOW AIRMASS... POTENTIAL EXITS FOR WIDESPREAD 1 TO 2 INCH
RAINS ACROSS THE SOUTHEAST 1/3 OF THE FCST AREA SUN AFTERNOON/
EVENING. SEE HYDROLOGY SECTION BELOW FOR MORE DETAILS.

DEEPENING LOW LEVEL COLD ADVECTION STILL LOOKS TO COOL THE COLUMN
ENOUGH FOR PRECIP ON THE TRAILING EDGE OF THE RAIN SHIELD TO MIX
WITH/CHANGE TO SNOW BEFORE THE PRECIP MOVES OUT/ENDS LATER SUN
NIGHT. SOME SNOW MENTION LATER SUN NIGHT STILL LOOKS GOOD HOWEVER
ANY ACCUMULATIONS WOULD BE MINOR. USED A BLEND OF THE NUMERICAL
GUIDANCE LOWS/HIGHS FOR TONIGHT THRU SUN NIGHT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 250 PM CDT SAT APR 12 2014

MAIN FORECAST CONCERNS FOR MON THRU TUE NIGHT...THE BELOW AND MUCH
BELOW NORMAL TEMPS.

12.12Z MODELS REMAIN IN GOOD AGREEMENT FOR A COLD MID LEVEL TROUGH
TO DROP INTO/ACROSS THE UPPER MIDWEST MON THRU TUE. TREND BY TUE
NIGHT FAVORS FASTER OF THE EARLIER MODELS PROGRESSING THIS TROUGH
EAST AND OUT OF THE REGION AS THE NEXT STRONGER TROUGHING/ENERGY
DIGS INTO THE ROCKIES. GIVEN RATHER GOOD BETWEEN MODEL CONSISTENCY
FCST CONFIDENCE IN THIS GENERALLY COLD...DRY...QUIET PERIOD IS GOOD.

MON THRU TUE DOMINATED BY COLD...DRY CANADIAN HIGH PRESSURE
BUILDING INTO/ACROSS THE UPPER MIDWEST. LOW LEVEL COLD ADVECTION
CONTINUES ACROSS THE AREA MON INTO TUE...WITH SOME LOW LEVEL WARM
ADVECTION RETURNING TUE NIGHT AS THE TROUGH SHIFTS EAST AND THE
SFC-500MB FLOW BECOMES MORE WESTERLY. 850MB TEMPS BY 12Z MON IN
THE -3C TO -9C RANGE THEN -9C TO -15C RANGE AT 12Z TUE...SOME 1 TO
2.5 STANDARD DEVIATIONS BELOW NORMAL FOR MON THRU TUE. TEMPS FOR
MON THRU TUE CONTINUE TO TREND SOME 10F TO 25F OR MORE BELOW
NORMAL. BRISK/GUSTY NORTHWEST WINDS ON THE LEADING EDGE OF THE
HIGH BUILDING IN WILL ALSO ADD A BITE TO THE AIR ON MONDAY.
GRADIENT RELAXES FOR MON NIGHT/TUE AS THE SFC RIDGE AXIS MOVES
ACROSS MN/IA/WI. WITH LIGHT WINDS/CLEAR SKIES/HIGH OVERHEAD...LOWS
MON NIGHT LOOKING TO DIP INTO THE TEENS/LOWER 20S. RECORD LOWS FOR
APRIL 15 ARE 18 AT KRST AND 17 AT KLSE. WITH THE FASTER EXIT OF
THE COLD TROUGH AND INCREASE OF WESTERLY FLOW...LOWER LEVEL WARM
ADVECTION RETURNS FOR TUE NIGHT. TUE NIGHT LOWS WARMER THAN THOSE
OF MON NIGHT BUT STILL BELOW NORMAL. SIGNAL AMONG MODELS FOR
INCREASING LOWER LEVEL MOISTURE TO RETURN QUICKLY NORTHWARD TUE
NIGHT...BUT WITH GULF OF MEX APPEARING CUT OFF THRU 12Z WED...THIS
LOOKS OVERDONE. HOWEVER...WITH PERSISTENCE OF THE SIGNAL IN GFS
/CAN-GEM WILL HONOR IT WITH A SMALL -SN CHANCE ACROSS MAINLY THE
NORTH HALF OF THE FCST AREA LATE TUE NIGHT. TRENDED TOWARD COLDER
OF GUIDANCE LOWS MON NIGHT. USED A BLEND OF THE GUIDANCE
HIGHS/LOWS FOR MON/TUE/TUE NIGHT.

FOR WEDNESDAY THROUGH SATURDAY.../DAYS 4 TO 7/...

12.00Z/12.12Z MEDIUM RANGE MODELS IN DECENT AGREEMENT WED WITH THE
MON/TUE COLD TROUGHING LIFTING OUT AND MORE TROUGHING MOVING THRU
THE ROCKIES INTO THE CENTRAL CONUS. IMPROVING AGREEMENT THU AS THE
TROUGHING DEEPENS INTO THE PLAINS. OVERALL TREND WED/THU IS SLOWER/
STRONGER WITH THE MID CONUS TROUGHING HOWEVER STILL PLENTY OF
BETWEEN MODEL DETAIL DIFFERENCES. BETWEEN MODEL AND RUN-TO-RUN
DIFFERENCES INCREASE FOR FRI/SAT AS THE TROUGHING WOULD MOVE INTO/
THRU THE MID/UPPER MS VALLEY...BUT CONSENSUS IS FOR TROUGHING TO
IMPACT THE REGION FOR DAYS 6/7. FCST CONFIDENCE IS BELOW AVERAGE
FOR WED THRU SAT.

TROUGHING MOVING INTO THE PLAINS WED DEVELOPS A LEE LOW IN THE
CENTRAL PLAINS. DIFFERENCES ARE WHERE THE WARM FRONT/TROUGH EAST OF
THIS LOW SETS UP WITH RESPECT TO THE FCST AREA. FURTHER NORTH MEANS
WARMER/LESS PRECIP CHANCES FOR THE AREA WED...FURTHER SOUTH...COOLER
WITH GREATER -RA/-SN CHANCES. GFS SOLUTION CLOSE TO THE MODEL/
ENSEMBLE CONSENSUS FOR NOW ON WED. MID LEVEL TROUGHING AND SFC LOW
PRESSURE/TROUGHING OF ONE FORM OR ANOTHER PROGGED TO IMPACT THE
UPPER MIDWEST MUCH OF THU-SAT...BUT AGAIN PLENTY OF STRENGTH/TIMING
DETAIL DIFFERENCES AMONG THE MODELS. GIVEN BELOW AVERAGE
CONFIDENCE...SIDED WITH THE MODEL/ENSEMBLE CONSENSUS FOR NOW WITH
PRECIP CHANCES IN THE 20-40 PERCENT RANGE MUCH OF THE WED-SAT
PERIOD. TEMPS TO BE WARMER THAN MON/TUE...BUT CONSENSUS WITH BELOW
NORMAL TEMPS THRU THE DAY 4-7 PERIOD LOOK WELL TRENDED FOR NOW WITH
PLENTY OF CLOUDS EXPECTED AND THE POTENTIAL PRECIP. ONE DAY OR TWO
MAY END UP WARMER DEPENDING ON WHICH DETERMINISTIC MODEL/TIMING
MAY BE MORE CORRECT...BUT DIFFICULT TO KNOW AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 240 PM CDT SAT APR 12 2014

MVFR TO IFR CONDITIONS EXPECTED AT THE TAF SITES THOUGH MOST OF THE
RAIN AND THUNDERSTORMS ARE EXPECTED TO STAY OFF TO THE SOUTHEAST.
SOME 2-3KFT CEILINGS HAVE SET UP ACROSS THE REGION AND WILL LIKELY
PERSIST THROUGH TONIGHT/TOMORROW MORNING. SOME RAIN COULD GET INTO
LSE THIS EVENING...BUT IS NOT EXPECTED AT RST. WINDS WILL STAY OUT
OF THE EAST-NORTHEAST THROUGH TOMORROW MORNING.

&&

.HYDROLOGY...
ISSUED AT 250 PM CDT SAT APR 12 2014

ANOTHER ROUND OF SHRA/TSRA EXPECTED TO DEVELOP ACROSS THE SOUTH
EAST 1/3 TO 1/2 OF THE FCST AREA THIS AFTERNOON/EVENING. IF THESE
DEVELOP AND REPEATEDLY MOVE ACROSS THE SAME AREA...AS MUCH AS 1 TO
2 INCHES OF RAIN COULD FALL. THIS WOULD MAINLY IMPACT PORTIONS OF
NORTHEAST IA AND FAR SOUTHWEST WI. AREA WOULD GET A BREAK FROM THE
RAIN LATER TONIGHT/EARLY SUNDAY. ANOTHER ROUND OF STRONGER/DEEPER
FORCING/LIFT THEN SPREADS ACROSS SOUTHEAST HALF OF THE FCST AREA
SUN AFTERNOON/EVENING...WITH POTENTIAL FOR ANOTHER 1 TO 2 INCHES
OF RAIN OVER THE SAME AREAS AS LATER THIS AFTERNOON/EVENING. IF
BOTH EVENTS OCCUR...THESE RAINS COULD PRODUCE RISES AND FLOODING
ON AREA RIVERS...LIKE THE UPPER IA AND TURKEY RIVERS IN NORTHEAST
IA AND PLATTE/GRANT RIVERS IN SOUTHWEST WI. WILL ISSUE AN ESF FOR
THE RAIN/FLOODING POTENTIAL...HOLDING OFF ON ANY WATCHES FOR SUN
AFTERNOON/EVENING UNTIL THE OUTCOME OF THIS EVENINGS CONVECTION
IS KNOWN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....HALBACH
HYDROLOGY....RRS
Hazardous weather outlook, Apr 12, 12:33 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
133 PM CDT SAT APR 12 2014

MNZ079-086>088-094-WIZ017-029-032>034-131200-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-
133 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. BRIEF HEAVY RAINFALL AND LIGHTNING ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-
131200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-FILLMORE-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
133 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE WITH SOME OF
THESE STORMS WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
ON SUNDAY. LOCALLY HEAVY RAINFALL WITH PONDING OF WATER AND
WITHIN BANK RIVER RISES WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING...MAINLY BETWEEN 3 PM AND MIDNIGHT.  RAINFALL REPORTS
WOULD ALSO BE APPRECIATED THROUGH THE WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH

In the hours before

Local storm report, Apr 12, 12:17 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
117 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             AUSTIN                  43.67N 92.97W
04/12/2014  M0.25 INCH       MOWER              MN   LAW ENFORCEMENT

0910 AM     HAIL             ROCHESTER               44.01N 92.48W
04/12/2014  M0.50 INCH       OLMSTED            MN   NWS EMPLOYEE

            1/4 TO 1/2 INCH HAIL COVERED THE GROUND. MAINLY WEST SIDE
            OF ROCHESTER. FEW BIGGER HAILSTONES.

0915 AM     TSTM WND GST     GALESVILLE              44.08N 91.36W
04/12/2014  M45.00 MPH       TREMPEALEAU        WI   NWS EMPLOYEE

            ALSO PEA SIZED HAIL

0919 AM     TSTM WND GST     2 WSW GALESVILLE        44.07N 91.39W
04/12/2014  M48.00 MPH       TREMPEALEAU        WI   NWS EMPLOYEE

0920 AM     TSTM WND GST     CENTERVILLE             44.07N 91.45W
04/12/2014  E60.00 MPH       TREMPEALEAU        WI   911 CALL CENTER

0930 AM     TSTM WND GST     ONALASKA                43.89N 91.22W
04/12/2014  E50.00 MPH       LA CROSSE          WI   TRAINED SPOTTER

            45-50 MPH WIND GUSTS.

0931 AM     TSTM WND GST     4 NNW LA CROSSE         43.88N 91.26W
04/12/2014  M52.00 MPH       LA CROSSE          WI   AWOS

            MEASURED BY ASOS

0935 AM     HAIL             STEWARTVILLE            43.86N 92.49W
04/12/2014  E0.50 INCH       OLMSTED            MN   TRAINED SPOTTER

0935 AM     HAIL             RUSHFORD                43.81N 91.75W
04/12/2014  M1.00 INCH       FILLMORE           MN   BROADCAST MEDIA

            RELAYED THROUGH KTTC

0937 AM     TSTM WND GST     3 N MOUND PRAIRIE       43.82N 91.45W
04/12/2014  E70.00 MPH       HOUSTON            MN   TRAINED SPOTTER

            1 TO 2 MILES WEST OF THE WXOW TV TOWERS.

0941 AM     TSTM WND GST     3 E LA CROSSE           43.81N 91.19W
04/12/2014  M43.00 MPH       LA CROSSE          WI   OFFICIAL NWS OBS

0948 AM     HAIL             HOUSTON                 43.76N 91.57W
04/12/2014  M0.50 INCH       HOUSTON            MN   TRAINED SPOTTER

            SLIGHTLY SMALLER THAN DIMES.

0949 AM     HAIL             NODINE                  43.90N 91.45W
04/12/2014  M1.00 INCH       WINONA             MN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

0957 AM     HAIL             5 SW WINONA             44.00N 91.73W
04/12/2014  E0.88 INCH       WINONA             MN   TRAINED SPOTTER

1000 AM     HAIL             WINONA                  44.05N 91.66W
04/12/2014  E1.00 INCH       WINONA             MN   LAW ENFORCEMENT

            IN CITY OF WINONA.

1000 AM     HAIL             LA CROSSE               43.83N 91.23W
04/12/2014  M1.00 INCH       LA CROSSE          WI   LAW ENFORCEMENT

            FALLING AT CITY HALL.

1007 AM     HAIL             3 E LA CROSSE           43.83N 91.17W
04/12/2014  M0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

            FEW PENNY SIZED. MOSTLY 3/8 TO 1/2 INCH, NEARLY COVERED
            THE GROUND AT THE ARX WEATHER OFFICE.

1007 AM     HAIL             LA CROSSE               43.83N 91.23W
04/12/2014  E1.00 INCH       LA CROSSE          WI   BROADCAST MEDIA

            AT WKBT STUDIO IN DOWNTOWN LA CROSSE.

1010 AM     HAIL             LA CROSSE               43.81N 91.25W
04/12/2014  E0.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

            LOTS OF SMALL HAIL. ROADS BECAME SLIPPERY DUE TO HAIL
            ACCUMULATIONS. HAIL DOWNPOUR LASTED APPROX. 7 MINUTES.

1013 AM     HAIL             BARRE MILLS             43.84N 91.12W
04/12/2014  E0.88 INCH       LA CROSSE          WI   AMATEUR RADIO

1013 AM     HAIL             2 SSE LA CROSSE         43.78N 91.23W
04/12/2014  E0.88 INCH       LA CROSSE          WI   TRAINED SPOTTER

            HAIL UP TO NICKEL SIZE COVERED THE GROUND NEAR ERICKSON
            POOL ON SOUTH SIDE OF LA CROSSE.

1014 AM     TSTM WND GST     2 S LA CROSSE           43.80N 91.23W
04/12/2014  E50.00 MPH       LA CROSSE          WI   TRAINED SPOTTER

            45-50 MPH WIND GUSTS. PEA TO DIME SIZED HAIL AS WELL.

1023 AM     HAIL             HART                    43.88N 91.74W
04/12/2014  E0.25 INCH       WINONA             MN   EMERGENCY MNGR

            LOTS OF SMALL HAIL...MAKING DRIVING DIFFICULT ALONG
            INTERSTATE 90.

1027 AM     HAIL             TOMAH                   43.99N 90.50W
04/12/2014  E0.25 INCH       MONROE             WI   AMATEUR RADIO

1033 AM     HAIL             SPARTA                  43.94N 90.81W
04/12/2014  E0.25 INCH       MONROE             WI   911 CALL CENTER

1037 AM     HAIL             5 S SPARTA              43.87N 90.81W
04/12/2014  E0.25 INCH       MONROE             WI   TRAINED SPOTTER

1049 AM     HAIL             HOKAH                   43.76N 91.35W
04/12/2014  E0.25 INCH       HOUSTON            MN   AMATEUR RADIO

1100 AM     HAIL             LA CRESCENT             43.83N 91.30W
04/12/2014  E0.25 INCH       HOUSTON            MN   NWS EMPLOYEE

1112 AM     HEAVY RAIN       3 E LA CROSSE           43.81N 91.19W
04/12/2014  M0.89 INCH       LA CROSSE          WI   OFFICIAL NWS OBS

1113 AM     HEAVY RAIN       BANGOR                  43.89N 90.99W
04/12/2014  M1.10 INCH       LA CROSSE          WI   TRAINED SPOTTER

1113 AM     HAIL             VOLK FIELD              43.93N 90.27W
04/12/2014  M0.25 INCH       JUNEAU             WI   AWOS

1113 AM     HAIL             BANGOR                  43.89N 90.99W
04/12/2014  E0.25 INCH       LA CROSSE          WI   TRAINED SPOTTER

1115 AM     HAIL             HOLMEN                  43.96N 91.26W
04/12/2014  M0.25 INCH       LA CROSSE          WI   PUBLIC

1119 AM     HAIL             2 N ONALASKA            43.92N 91.22W
04/12/2014  M0.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

1141 AM     HAIL             2 N ONALASKA            43.92N 91.22W
04/12/2014  M0.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

1144 AM     HAIL             5 E CASHTON             43.74N 90.68W
04/12/2014  E0.25 INCH       MONROE             WI   CO-OP OBSERVER

1144 AM     HAIL             ONALASKA                43.89N 91.22W
04/12/2014  E0.25 INCH       LA CROSSE          WI   PUBLIC

1202 PM     HAIL             ADAMS                   43.96N 89.82W
04/12/2014  E0.25 INCH       ADAMS              WI   TRAINED SPOTTER

1205 PM     HAIL             TOMAH                   43.99N 90.50W
04/12/2014  E0.75 INCH       MONROE             WI   AMATEUR RADIO

            DIME SIZED HAIL REPORTED

1230 PM     HAIL             VOLK FIELD              43.93N 90.27W
04/12/2014  M0.50 INCH       JUNEAU             WI   AWOS

&&

SHEA
Local storm report, Apr 12, 12:41 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
141 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             BRICE PRAIRIE           43.94N 91.30W
04/12/2014  M0.50 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

HALBACH
Local storm report, Apr 12, 12:46 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
146 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             NECEDAH                 44.02N 90.07W
04/12/2014  M0.50 INCH       JUNEAU             WI   AMATEUR RADIO

&&

SHEA
Local storm report, Apr 12, 12:48 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             BIG FLATS               44.12N 89.80W
04/12/2014  E0.25 INCH       ADAMS              WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Apr 12, 1:15 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             ADAMS                   43.96N 89.82W
04/12/2014  E0.50 INCH       ADAMS              WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Apr 12, 1:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
237 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             ADAMS                   43.96N 89.82W
04/12/2014  E0.50 INCH       ADAMS              WI   PUBLIC

&&

SHEA

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Winneshiek

When
April 12, 2:20 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.180, -91.870

Hail, Allamakee

When
April 12, 2:48 PM CST
Where
Allamakee County, 3.66 mi SE of Ludlow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.200, -91.520

Quarter sized hail was reported between Postville and Waukon.

Hail, Allamakee

When
April 12, 2:55 PM CST
Where
Allamakee County, Waukon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.270, -91.480

Hail, Allamakee

When
April 12, 2:55 PM CST
Where
Allamakee County, Waukon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.270, -91.480

Quarter sized hail was reported in Waukon.

Hail, Winneshiek

When
April 12, 3:12 PM CST
Where
Winneshiek County, 2.05 mi NE of Jackson Jct
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.140, -91.990

Quarter sized hail was reported near Fort Atkinson.

Hail, Winneshiek

When
April 12, 3:20 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.180, -91.870

Hail, Winneshiek

When
April 12, 3:40 PM CST
Where
Winneshiek County, 0.85 mi NE of Decorah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -91.790

Quarter sized hail was reported in Decorah.

Hail, Fayette

When
April 12, 4:00 PM CST
Where
Fayette County, 6.31 mi NW of Westgate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -92.080

Quarter sized hail was reported in far western Fayette County near Sumner.

Hail, Fayette

When
April 12, 4:37 PM CST
Where
Fayette County, 0.86 mi NW of Wadena
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -91.660

Quarter sized hail fell in Wadena.

Hail, Allamakee

When
April 12, 5:53 PM CST
Where
Allamakee County, Waukon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
43.270, -91.480

Hail, Winneshiek

When
April 12, 6:17 PM CST
Where
Winneshiek County, Locust
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -91.730

Hail, Fayette

When
April 12, 6:36 PM CST
Where
Fayette County, 1.71 mi NW of Westgate
Measured
1.75 in hail
Reported by
Public
Coordinates
42.790, -92.020

Golf ball sized hail fell near Westgate. Enough hail fell that it covered the ground.

Hail, Allamakee

When
April 12, 6:39 PM CST
Where
Allamakee County, 2.04 mi NE of Dorchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.500, -91.520

Quarter sized hail fell near Dorchester.

Hail, Fayette

When
April 12, 7:00 PM CST to 7:04 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.840, -91.800

Quarter to walnut sized hail fell in the city of Fayette.

Hail, Allamakee

When
April 12, 7:00 PM CST
Where
Allamakee County, 2.15 mi E of New Albin
Measured
0.75 in hail
Reported by
Public
Coordinates
43.496, -91.287

Hail, Fayette

When
April 12, 7:30 PM CST
Where
Fayette County, 0.69 mi N of Elgin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.960, -91.630

Golf ball sized hail fell in Elgin.

Hail, Floyd

When
April 12, 8:08 PM CST
Where
Floyd County, 1.47 mi SSW of Rockford
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.030, -92.980

Golf ball sized hail was reported in Rockford.

Hail, Winneshiek

When
April 12, 8:25 PM CST
Where
Winneshiek County, 2.81 mi S of Jackson Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -92.030

Hail, Howard

When
April 12, 8:35 PM CST
Where
Howard County, 4.53 mi W of Elma
Measured
0.75 in hail
Reported by
Public
Coordinates
43.250, -92.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509335, 509492, 509490, 509494, 509495, 509496, 509498, 509499, 509503, 509504, 509505, 510703, 510705, 510710, 510882, 510885, 510888, 510889, 510890.